Dry eye syndrome can be caused by a wide range of culprits, ranging from environmental conditions to the type of contact lenses you wear. One possible cause of dry eye syndrome that many people overlook is the medications they are taking. Various categories of drugs list dry eye syndrome as a possible side effect, either because they reduce the tear quantity or change the quality of the tear composition.
For personalised diagnosis and treatment of dry eye, visit our St. Albert optometrist. During your eye exam, we’ll discuss any medications you’re taking and whether it’s worthwhile to explore any alternate drugs.
What types of medications can lead to dry eyes?
- Acne Medicine: If you suffer from severe and painful cystic acne, your primary physician may have prescribed a retinoid drug that works by diminishing the production of facial oils. Unfortunately for your eyes, this medication may also reduce the amount of lubricating oils in your tears.
- Antihistamines: If you suffer from allergies, antihistamines may be your best friend – allowing you to live free from symptoms such as sneezing, a runny nose and swollen, itchy eyes. However, antihistamine drugs may also cause your eyes to produce fewer tears, leading instead to the symptoms of dry eye syndrome.
- Sleeping Pills, Certain Antidepressants and Medications for Parkinson’s: All of these types of drugs work by blocking some of the signals being transmitted between your nerve cells. At the same time, the drug may be interrupting the signals that tell your eyes to make more tears.
- Hypertension Drugs: Beta-blockers help to lower blood pressure by blocking your body’s response to hormone adrenaline. Consequently, your heartbeat is slowed, which leads to your blood putting less force on your arteries. These drugs also cause a decrease in aqueous production, subsequently causing dry eye symptoms.
- Hormones and Birth Control Pills: Certain hormone pills can lead to dry eyes; estrogen-only pills are particularly associated with dry eye syndrome.
- Pain Relievers: Certain over-the-counter medications, such as large doses of ibuprofen, can lead to dry eye, namely because they can decrease tear secretion.
What can you do if your medicine causes dry eyes?
It’s vital to discuss your symptoms with both your eye doctor and primary physician – do not simply stop taking any of your medications! At our St. Albert eye care centre, we’ll evaluate your condition to determine the cause and the best customised treatment plan. Now that you know how medications can play a role in causing dry eye symptoms, you understand how essential it is to tell your eye doctor about any drugs you are taking. Together and in collaboration with your primary physician, we’ll figure out if any change in your systemic medications may be necessary.
At Eye Health Centre, we put your family’s needs first. Talk to us about how we can help you maintain healthy vision. Call us today: 780-419-7000 to see one of our St. Albert eye doctors.
Want to Learn More? Read on!